There are several ways to use fentanyl. It can be mixed with other drugs or used alone. Whether or not it is mixed, there are various administration methods, including snorting and smoking it.
Fentanyl might be combined with heroin or methamphetamines that people smoke. In 2012, about a third of fentanyl-related overdoses also included heroin, according to a report on CNN.
Smoking this drug makes it more difficult to control the dose, which can increase the risk of overdose. It also results in very rapid onset of effects, which encourages continued use and increases the risk of addiction forming.
Because fentanyl and heroin are both in the opiate class, smoking these drugs together can have a depressing effect on the body. According to the Center for Substance Abuse Research, effects of heroin may include the following:
Ready to get help?
Give us a call.
The risk of overdose is higher for people who combine heroin and fentanyl, and the risk of overdose is already incredibly high with fentanyl. The combination can cause the person’s breathing to slow significantly, increasing the risk of coma and death.
Both drugs respond to naloxone, but it needs to be administered as soon as possible after overdose symptoms start. Again, people might need more than one dose to overcome their overdose, especially when they are using heroin and fentanyl together.
Some people might combine fentanyl with methamphetamines to achieve an effect similar to a speedball. The methamphetamines work to speed up the central nervous system, while the fentanyl works to slow it down. The goal is a more balanced high, but this usually results in negative consequences.
There are many short-term effects of using methamphetamines, according to the Center for Substance Abuse Research. They include:
Smoking these drugs can have adverse effects on a person’s lungs. The body is not accustomed to inhaling powders, so it is not uncommon for lung damage to occur, especially with prolonged use. This is true for any drug a person smokes.
When someone snorts fentanyl, some of the drug hits the bloodstream right away. Some of the drug is swallowed when someone snorts it, causing the effects of this portion to occur later. This may make someone believe they can take more since the effect can be less intent compared to injecting it.
Fentanyl can be snorted alone or mixed with another drug, such as cocaine. In 2016, it was concluded that two in every five cocaine-related deaths also included fentanyl.
The consequences of combining drugs like this can be far more dangerous than when the drugs are used alone. Users experience the stimulant effects, such as high blood pressure, anxiety, and an irregular heartbeat. At the same time, they also get the depressant effects, such as suppression of breathing and drowsiness. The effects of this combination can include the following:
On its own, cocaine can cause the following effects, according to the Center for Substance Abuse Research:
It is possible to cause damage to the nasal passages when snorting drugs, especially when someone snorts drugs on a long-term basis. As damage to the nasal passages occurs, they can start to function in abnormally, which could interfere with someone’s ability to breathe.
In addition to nasal passage damage, snorting powdered drugs might also lead to nasal lining inflammation, nasal airway and respiratory tract blockages, and lung infections, according to a report published in Time.
In 2016, more than 60,000 overdose deaths occurred, and many of these were attributed to fentanyl and other synthetic opioids, according to the Centers for Disease Control and Prevention. Fentanyl is up to 100 times more potent than morphine.
Overdosing on fentanyl can happen almost right after taking the drug. This is true with all administration methods, including snorting and smoking. However, the highest risk of overdose comes with injecting this drug, according to the Harm Reduction Coalition.
When a fentanyl overdose occurs, the person can experience seizure-like activity, gurgling sounds, confusion, foaming at the mouth, and cessation of breathing. Naloxone can reverse the overdose, but it has to be given quickly after the person experiences an overdose. Since fentanyl is such a powerful drug, multiple doses of naloxone are often needed.
Whether smoked or snorted, it is often unknown what dosage of fentanyl someone is taking. This is especially true when it is combined with other drugs. As a result, overdose can sometimes occur with incredibly small doses.
When someone uses fentanyl, they can experience these effects:
It is also possible for this drug to suppress breathing. This risk is further compounded when
fentanyl is combined with another drug that can reduce breathing, such as opiates, benzodiazepines, or alcohol.
Tolerance can build quickly, causing people to take more of the drug to produce the euphoria that is common with fentanyl. As someone continues to increase their dosage, they can easily experience an overdose.
Whether using fentanyl alone or with other drugs, there is always the risk of overdose because of how potent this synthetic opioid is. Regardless of the method of ingestion, any use of fentanyl is highly dangerous. If you have been abusing the drug in any capacity, reach out for professional help.
(August 2017) Provisional Counts of Drug Overdose Deaths. Centers for Disease Control and Prevention. from https://www.cdc.gov/nchs/data/health_policy/monthly-drug-overdose-death-estimates.pdf
Using Fentanyl. Harm Reduction Coalition. from https://harmreduction.org/issues/fentanyl/
(December 2018) Fentanyl is the Deadliest Drug in America, CDC Confirms. CNN. from https://www.cnn.com/2018/12/12/health/drugs-overdose-fentanyl-study/index.html
Heroin. Center for Substance Abuse Research. from http://www.cesar.umd.edu/cesar/drugs/heroin.asp
Amphetamines. Center for Substance Abuse Research. from http://www.cesar.umd.edu/cesar/drugs/amphetamines.asp
Cocaine. Center for Substance Abuse Research. from http://www.cesar.umd.edu/cesar/drugs/cocaine.asp
(July 2017) It’s Not Just Chocolate Powder. You Shouldn’t Be Snorting Anything, Doctors Say. Time. from http://time.com/4851507/snorting-chocolate-powder-drugs/